New Mexico, 2018

Damaging Wind in New Mexico, August 31, 2018

August 31, 2018 · NWS ABQ · 1 event in 1 county or zone

The coverage of showers and thunderstorms began increasing over New Mexico by the end of August after a brief break in the monsoon moisture pattern. Isolated to scattered showers and thunderstorms drifted eastward into the Rio Grande Valley during the early evening hours of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The coverage of showers and thunderstorms began increasing over New Mexico by the end of August after a brief break in the monsoon moisture pattern. Isolated to scattered showers and thunderstorms drifted eastward into the Rio Grande Valley during the early evening hours of the 31st. A moist mid and upper level airmass and a dry low level airmass set the stage for showers and thunderstorms to generate strong outflow winds. An intense dry microburst peaked at 66 mph directly over the Albuquerque Sunport. An area of blowing dust could be seen emanating away from where the strongest winds crashed to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 4:51 PM MST, 1 hour earlier.

Area forecast discussion, Aug 31, 4:51 PM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Fri Aug 31 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions are forecast to continue outside of wdly sct showers
and thunderstorms this evening and overnight. Brief MVFR conditions
are possible with showers and storms through approximately 01/10Z.
An active day is in store for much of New Mexico Saturday, with
impacts likely at most terminals between the late morning and evening.

33

&&

.PREV DISCUSSION...226 PM MDT Fri Aug 31 2018...
.SYNOPSIS...
Much more active weather pattern commences today and continues well
into next week. The upper high has shifted east allowing some deeper
moisture to move north into NM. A good looking short wave trough
centered along northern CA/northwest NV borders will help draw the
moisture into our state through Saturday. Troughiness will remain
over the west through early next while high pressure is centered well
to our east. This will assure the continuation of widespread showers
and thunderstorms well into next week, before a drying trend begins
late next week into the weekend.

&&

.DISCUSSION...
Showers and thunderstorms are continuing to develop across western
and central NM this afternoon, with that trend continuing though the
evening. Unlike most nights, the convection will continue past
midnight and probably into Saturday morning, with Saturday afternoon
being quite active, compliments of the short wave trough moving into
the Great Basin.

Sunday will probably be a bit less active as the trough exits to our
east. The next upstream trough will approach Monday and again
increase our coverage of showers and thunderstorms early next week.
The rest of next week will remain active in the southeast half of our
CWA while some drying begins in the northwest half.

CHJ

&&

.FIRE WEATHER...
PWATs continue to trend up as the upper high pulls further away from
New Mexico to the east and a shortwave trough approaches from the
northwest. With the uptrend in moisture comes an increase in both
storm coverage and wetting footprint, which will jump-up
significantly on Saturday. This is especially true for the eastern
plains, which will have rounds of wetting storms for several days in
a row as a secondary shortwave trough slows-up and closes off an
upper low over Arizona going into Monday. With the added moisture
and rain-cooling comes below normal daytime temperatures, which
looks to be the case through at least the middle of next week as
daily rounds of wetting storms continue. The primary beneficiaries
look to be central and eastern New Mexico. The upper high over the
eastern Pacific is forecast to build east over the Desert Southwest
and New Mexico late next week into next weekend, leading to a
warming/drying trend.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Aug 31, 2:00 AM MST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Fri Aug 31 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
300 AM MDT Fri Aug 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

As showers and thunderstorms increase in number and areal coverage
tonight, a few could produce locally heavy rainfall which could lead
to isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A trend toward cooler and wetter weather is expected for the Labor
Day holiday weekend. Showers and thunderstorms will be scattered to
numerous Saturday through Labor Day with potential for a few of them
to produce locally heavy rain which could lead to flash flooding. A
drying and warming trend could commence by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Special weather statement, Aug 31, 3:43 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT FRI AUG 31 2018

NMZ538>540-312315-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
443 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Tinnie, or 31 miles southwest of Roswell, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning are
occurring with this storm.

Locations impacted include...
Sunset.

&&

LAT...LON 3304 10500 3328 10528 3342 10508 3319 10480
TIME...MOT...LOC 2242Z 230DEG 7KT 3319 10503

Guyer
Special weather statement, Aug 31, 3:45 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
445 PM MDT FRI AUG 31 2018

NMZ512-513-516-312300-
Upper Rio Grande Valley-West Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristos above 9500 feet/Red River-
445 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAOS COUNTY UNTIL
500 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Questa, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning is also occurring
with this storm.

Locations impacted include...
Questa, Red River, Cerro, Lama and San Cristobal.

&&

LAT...LON 3656 10560 3668 10574 3691 10556 3672 10530
TIME...MOT...LOC 2245Z 224DEG 17KT 3674 10556

Guyer
Special weather statement, Aug 31, 4:21 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT FRI AUG 31 2018

NMZ538>540-312345-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
521 PM MDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Arabela to 12 miles northwest
of Hope. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and frequent and dangerous cloud to ground lightning
are likely with these storms.

These storms will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.

&&

LAT...LON 3291 10509 3353 10506 3356 10467 3296 10471
      3296 10484 3290 10484
TIME...MOT...LOC 2321Z 250DEG 15KT 3350 10490 3291 10492

Guyer

The radar

The Albuquerque radar (KABX), 22 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
August 31, 5:51 PM MST to 5:55 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

The Albuquerque Sunport reported a peak wind gust up to 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771950.